Alert archive / Florida / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 15, NWS Melbourne, FL

May 12, 2009Martin County, Saint Lucie County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 12, 2009, 2:18 PM EDT for Martin County, Saint Lucie County, Florida. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2009, 2:18 PM EDT (18:18 UTC)
Expired
May 12, 2009, 3:15 PM EDT
In force
57 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon

Counties Martin County, FL, Saint Lucie County, FL

The radar

The Melbourne radar (KMLB), 108 km from the middle of the area, began a volume at 18:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 6.3 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 617 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
617 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMLB 121818
SVRMLB
FLC085-111-121915-
/O.NEW.KMLB.SV.W.0015.090512T1818Z-090512T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
218 PM EDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MARTIN COUNTY IN FLORIDA
  SOUTHWESTERN ST. LUCIE COUNTY IN FLORIDA

* UNTIL 315 PM EDT.

* AT 217 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR   
INDIANTOWN. MOVEMENT IS SLOW AND ERRATIC. OTHER STORMS NORTH OF 
INDIANTOWN WERE ALSO STRONG TO SEVERE AND MAY SPREAD NORTHWEST INTO 
SAINT LUCIE COUNTY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN
HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING
AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES
YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP
AWAY FROM WINDOWS.

&&

LAT...LON 2695 8060 2711 8066 2730 8068 2740 8067
      2733 8045 2695 8033
TIME...MOT...LOC 1817Z 004DEG 9KT 2707 8046

$$


KELLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 10:30 AM EDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 12, 10:30 AM EDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
1030 AM EDT TUE MAY 12 2009

.DISCUSSION...

STALLED WEAKENING FRONTAL BOUNDARY STRETCHES FROM BREVARD...INDIAN
RIVER AND OSCEOLA COUNTIES WEST TO THE GULF. SHORTWAVE MOVING OVER
SOUTHERN AL/GA AND NORTHERN FL WAS PRODUCING THE CLOUDINESS THAT WAS
MOVING ACROSS THE NORTHEAST CORNER OF THE CWA. HIGH PRESSURE LOCATED
OVER THE SOUTHEAST BUILDING DOWN THE PENINSULA WILL PRODUCE ONSHORE
WINDS. MORNING UPPER AIR SOUNDINGS WERE INDICATING COOLER
TEMPERATURES ALOFT...-10 AND COOLER AT 500MB...MOVING OVERTOP THE
CWA TODAY. OF INTEREST WAS THAT THE TAMPA SOUNDING WAS INDICATING
COOLER AND DRIER MID LEVEL AIR MASS MOVING TOWARD THE AREA DURING
THE AFTERNOON. LASTLY...VISIBLE SATELLITE IMAGERY WAS SHOWING MOSTLY
SUNNY SKIES OVER MOST OF THE CWA.

WITH A WEAK PRESSURE GRADIENT AND MOSTLY SUNNY SKIES AM EXPECTING
EAST AND WEST COAST SEA BREEZES TO FORM AND START PUSHING INLAND
EARLY AFTERNOON. SEA BREEZE SHOULD PUSH INLAND FASTER AND FURTHER
OVER THE NORTHERN AREAS DUE TO ONSHORE FLOW HELPING TO PUSH IT
INLAND. MAY GET A STRONGER STORM OR TWO AS DEVELOPING STORMS TAP THE
COOLER AND DRIER MID LEVEL AIR MOVING IN FROM THE WEST.

&&

.AVIATION...AREAS OF MVFR CEILINGS ALONG THE COAST AS THE SEA BREEZE
DEVELOPS AND STARTS PUSHING INLAND. AREAS OF MVFR/IFR CONDITIONS
LATE AFTERNOON INTO THE EARLY EVENING OVER THE INTERIOR FROM LAKE
GEORGE TO LAKE OKEECHOBEE AS EAST AND WEST COAST SEA BREEZES
INTERACT.

&&

.MARINE...LATEST ROUND OF BUOY REPORTS WERE INDICATING EASTERLY
WINDS AROUND 10 KNOTS INSIDE OF 20 MILES AND 2 TO 3 FOOT LONG PERIOD
SEAS.

&&

.FIRE WEATHER...PERSISTENT ONSHORE FLOW AND A MORE MOIST AIRMASS
WILL KEEP RH VALUES FROM FALLING BELOW CRITICAL LEVELS THIS
AFTERNOON. LOWEST MIN RH VALUES SHOULD RESIDE AROUND 40 PERCENT OVER
THE FAR INTERIOR. MAIN CONCERN WILL BE WITH ISOLATED/SCATTERED
LIGHTNING STORMS THAT WILL FORM THIS AFTERNOON OVER THE AREA AND
COULD SPARK NEW WILDFIRES DUE TO THE EXTREMELY DRY GROUND CONDITIONS.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

WIMMER
Hazardous weather outlook, May 12, 9:20 AM EDT, 4 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MELBOURNE FL
920 AM EDT TUE MAY 12 2009

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-122115-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
920 AM EDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...THUNDERSTORM IMPACT...
A MORE MOIST AIRMASS WILL LEAD TO SCATTERED AFTERNOON LIGHTNING
STORM DEVELOPMENT ALONG THE INLAND MOVING EAST COAST SEA BREEZE
AND NEAR A STALLED FRONTAL BOUNDARY NEAR EXTREME NORTHERN LAKE AND
VOLUSIA COUNTIES. ANY STORMS THAT DEVELOP WILL BE ABLE TO PRODUCE
LOCALLY HEAVY RAINFALL...STRONG GUSTY WINDS...AND FREQUENT CLOUD
TO GROUND LIGHTNING.

...MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS CAN BE EXPECTED THIS AFTERNOON OVER THE COASTAL
WATERS...MAINLY NORTH OF THE CAPE. ANY STRONGER STORMS THAT FORM
WILL HAVE THE POTENTIAL TO PRODUCE GUSTS TO 35 KNOTS AND FREQUENT
LIGHTNING.

...FIRE WEATHER IMPACT...
A PERSISTENT AND MOIST ONSHORE FLOW WILL KEEP THE FIRE WEATHER
THREAT LOW THIS AFTERNOON. HOWEVER ANY LIGHTNING STRIKES FROM
STORMS THAT FORM THIS AFTERNOON WILL BE ABLE TO SPARK NEW
WILDFIRES DUE TO THE EXTREMELY DRY GROUND CONDITIONS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
LINGERING MOISTURE OVER THE AREA WILL KEEP A LOW CHANCE FOR
AFTERNOON LIGHTNING STORMS MAINLY OVER THE INTERIOR THROUGH LATE
WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

WEITLICH/UPDATE WIMMER

In the hours before

Special weather statement, May 12, 1:01 PM EDT, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
101 PM EDT TUE MAY 12 2009

FLZ047-054-121745-
INDIAN RIVER-SOUTHERN BREVARD COUNTY-
101 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING SOUTHERN BREVARD COUNTY WEST OF I
95...MOVING INTO NORTHERN INDIAN RIVER COUNTY...

AT 1259 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM 8 MILES NORTHWEST OF FELLSMERE...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Special weather statement, May 12, 1:40 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
140 PM EDT TUE MAY 12 2009

FLZ054-121830-
INDIAN RIVER-
140 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING CENTRAL INDIAN RIVER COUNTY...

AT 138 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM JUST WEST OF FELLSMERE...MOVING SOUTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY
Special weather statement, May 12, 2:03 PM EDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
203 PM EDT TUE MAY 12 2009

FLZ064-121845-
MARTIN-
203 PM EDT TUE MAY 12 2009

...STRONG THUNDERSTORMS AFFECTING WESTERN MARTIN COUNTY...

AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG STORM JUST NORTH OF INDIANTOWN...MOVING SOUTHWEST AT 5 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

A BRIEF PERIOD OF SMALL HAIL...PEA TO DIME SIZE...WILL ALSO BE
POSSIBLE IN LOCALIZED AREAS.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

STATE LAW REQUIRES HEADLIGHTS TO BE TURNED ON WHEN WINDSHIELD WIPERS
ARE IN USE.

KELLY

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:47 PM EDTSevere Thunderstorm WarningMLBIndian River58 min
May 12, 2:59 PM EDTSevere Thunderstorm WarningMLBOsceola61 min
May 12, 3:02 PM EDTSevere Thunderstorm WarningMLBLake43 min
May 12, 3:06 PM EDTSevere Thunderstorm WarningMLBOkeechobee, Saint Lucie40 min
May 12, 3:44 PM EDTSevere Thunderstorm WarningMLBOrange47 min
May 12, 4:09 PM EDTSevere Thunderstorm WarningMLBOsceola40 min

Nearby

Severe Thunderstorm Warnings in Florida, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.